Format

Send to

Choose Destination
Pharmacotherapy. 2017 Feb;37(2):249-253. doi: 10.1002/phar.1885. Epub 2017 Jan 24.

Loperamide Trends in Abuse and Misuse Over 13 Years: 2002-2015.

Author information

1
Department of Medical Toxicology, University of California, San Diego, San Diego, California.
2
California Poison Control System, San Diego Division, San Diego, California.

Abstract

STUDY OBJECTIVE:

With the increasing amount of information available on the Internet describing techniques for using loperamide either for self-treatment of opioid withdrawal syndromes or for recreational use (so-called legal highs), the objective was to describe a statewide poison control system's experience with loperamide misuse and abuse, with specific interest in cases of cardiotoxicity, and to determine if reported loperamide misuse or abuse cases have recently increased.

DESIGN:

Retrospective review.

DATA SOURCE:

Statewide poison control system electronic database.

PATIENTS:

A total of 224 adults who presented or were referred to a health care facility between January 1, 2002, and November 10, 2015, for intentional ingestions of loperamide, and whose cases were reported to the poison control system by either physicians or nurses at the bedside.

MEASUREMENTS AND MAIN RESULTS:

Between 2002 and 2013, the number of yearly calls to the poison control system regarding loperamide cases ranged from 12-19 (mean 16.4, median 17.5 calls). In 2014, a sharp increase to 41 calls was noted. On completion of the study (November 10, 2015), 27 calls had been recorded. Medical outcomes of loperamide exposure for each patient were classified in accordance with the American Association of Poison Control Center's classification system as minor, moderate, or severe. For those patients with known outcomes, 3 resulted in death, 9 had major effects, 49 had moderate effects, and 36 had minor effects. We identified nine reports of patients who developed cardiotoxicity, with eight of them occurring between 2012 and 2015. A spike in the number of cases of loperamide toxicity reported in 2014 and 2015 coincided with an abundance of online instructions on how to abuse this drug. Almost all cases of recorded cardiotoxicity occurred over the last 3 years. Cardiotoxicity from loperamide abuse has only recently been recognized as a potential complication during the last few years, so earlier cases of cardiotoxicity resulting from loperamide abuse were likely missed.

CONCLUSION:

Our data suggest that loperamide may be increasing in popularity as a drug of abuse and for treatment of opioid withdrawal symptoms. Given the potential for significant toxicity with loperamide exposure, including life-threatening cardiac dysrhythmias, clinicians should consider obtaining a screening electrocardiogram for patients presenting after acute or chronic high-dose ingestions of loperamide. In addition, increased control over the availability of loperamide may be warranted.

KEYWORDS:

cardiotoxicity; drug safety; epidemiology; loperamide; toxicology

PMID:
27995643
DOI:
10.1002/phar.1885
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center